Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Shreveport, LA

May 15, 2003Webster Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 15, 2003, 4:18 AM CDT for Webster Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 4:18 AM CDT (09:18 UTC)
Expired
May 15, 2003, 8:15 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Webster Parish, LA

The radar

The Shreveport radar (KSHV), 51 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
2.2
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 150926
FFWSHV
LAC119-151315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER PARISH IN NORTHWEST LOUISIANA

* UNTIL 815 AM CDT

* AT 418 AM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR   
INDICATED VERY HEAVY RAIN OVER MUCH OF WEBSTER PARISH...INCLUDING 
MINDEN.  TWO TO THREE INCHES HAVE FALLEN OVER THE PAST COUPLE OF 
HOURS BASED ON DOPPLER RADAR ESTIMATES. SHOWERS AND THUNDERSTORMS 
WILL CONTINUE TO MOVE OVER THE SAME AREA OVER THE NEXT COUPLE OF 
HOURS...WITH AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL 
POSSIBLE.  THIS HEAVY RAIN WILL RESULT IN SOME ROADS POSSIBLY BEING 
CLOSED...AND FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY 
ROADS...AND LOW FARMLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  WEBSTER PARISH IN NORTHWEST LOUISIANA
UNTIL 815 AM CDT.

LAT...LON 3277 9342 3247 9341 3247 9324 3281 9326

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:54 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 15, 2:54 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 AM CDT THU MAY 15 2003

UPPER LOW OVER THE SOUTHWEST TO MOVE TO AR BY 17/12Z.
WITH SEVERAL MORE DISTURBANCES TO MOVE ACROSS BETWEEN
NOW AND THEN. MODELS WANT TO DRY THINGS OUT TODAY.
HOWEVER WITH BOUNDARY STILL ACROSS NORTH LA INTO NORTH
TX...AND ANY OUTFLOW BOUNDARIES STILL AROUND FROM COMPLEX
THAT IS DEVELOPING IN THE DALLAS AREA...WHICH SHOULD MOVE
EAST INTO EAST TX...WILL RAISE POPS SOME TODAY. ANOTHER
DISTURBANCE MOVES ACROSS TONIGHT...WHICH LOOKS LIKE IT
WILL BE MAINLY OVER THE NORTHWEST SECTIONS. SURFACE LOW
AND FRONT...DRY LINE MOVES EAST TO DALLAS BY 17/00Z.
SO SEVERE WEATHER WILL BE POSSIBLE THROUGH SAT. LOOKS
LIKE A SIGNIFICANT SEVERE WEATHER CHANCE FRIDAY AFTN
AND EVENING...MAINLY EVENING IN OUR AREA...SO WILL NOT
MENTION IN ZONES.

IV

PRELIMS...

SHV 88/72/87/71/84 3323
MLU 87/70/88/71/84 3222
TXK 86/72/86/70/82 3444
TYR 88/72/87/70/83 3323
LFK 90/72/89/71/85 2222

.SHV...NONE.
Hazardous weather outlook, May 14, 12:00 PM CDT, 16 hours 18 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THROUGHOUT THE NIGHT ACROSS THE FOUR STATES REGION. HOWEVER...THE
NORTHERN HALF OF THE AREA...GENERALLY ALONG AND NORTH OF INTERSTATE
20...IS THE PRIMARY AREA OF CONCERN. A WEAK WARM FRONT STRETCHES
FROM THE RED RIVER OF MCCURTAIN COUNTY OKLAHOMA...THROUGH THE
VICINITY OF EL DORADO ARKANSAS. THIS FRONTAL BOUNDARY WILL SERVE AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT...WITH STORMS EXPECTED TO MOVE
EAST SOUTHEASTWARD AFTER FORMING. VERY LARGE HAIL IS THE PRIMARY
THREAT WITH SEVERE THUNDERSTORMS TODAY AND TONIGHT...WITH STRONG
DAMAGING WINDS ALSO QUITE POSSIBLE. ISOLATED TORNADOES CANNOT BE
RULED OUT EITHER...ESPECIALLY JUST TO THE NORTH OF THE WARM FRONT
WHERE LOW LEVEL VERTICAL WIND SHEAR WILL BE GREATEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 14, 10:54 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1054 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    MAUD                      TX   TORNADO
05/14/03   BOWIE                          POSSIBLE TORNADO DAMAGE.
                                          BUILDING DAMAGED. TREES
                                          DOWN. REPORTED BY SPOTTERS.

0945 PM    ATLANTA                   TX   2.50 INCH HAIL
05/14/03   CASS                           ON N SIDE OF TOWN.
                                          REPORTED BY GENERAL PUBLIC.

0948 PM    QUEEN CITY                TX   TORNADO
05/14/03   CASS                           POSSIBLE TORNADO DAMAGE.
                                          CARS BLOWN OFF ROAD.
                                          REPORTED BY SPOTTERS.

0955 PM    ATLANTA                   TX   1.75 INCH HAIL
05/14/03   CASS                           REPORTED BY SPOTTERS.

0957 PM    1 S ATLANTA               TX   1.00 INCH HAIL
05/14/03   CASS                           REPORTED BY SPOTTERS.

1042 PM    RUSTON                    LA   .75 INCH HAIL
05/14/03   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT.

20
Local storm report, May 14, 11:04 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1104 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    BENTON                    LA   1.75 INCH HAIL
05/14/03   BOSSIER                        NEAR 911 CENTER AND
                                          WOODLAKE S SUBDIVISION.
                                          REPORTED BY SPOTTERS.

20
Local storm report, May 14, 11:22 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1122 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HOLLY CREEK               OK   1.00 INCH HAIL
05/14/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.

1100 PM    NORTH HODGE               LA   FLASH FLOODS
05/14/03   JACKSON                        HWY 167 FLOODED. REPORTED
                                          BY LAW ENFORCEMENT.

20
Local storm report, May 14, 11:50 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1150 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    WEST MONROE               LA   1.75 INCH HAIL
05/14/03   OUACHITA                       REPORTED BY LAW
                                          ENFORCEMENT.

1145 PM    MONROE                    LA   FLASH FLOODS
05/14/03   OUACHITA                       FLOODING CONTINUING ON
                                          ROADS ACROSS THE PARISH.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1145 PM    KEITHVILLE                LA   .75 INCH HAIL
05/14/03   CADDO                          REPORTED BY BROADCAST
                                          MEDIA.

20
Local storm report, May 15, 1:06 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
106 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    1 E GREENWOOD             LA   .75 INCH HAIL
05/14/03   CADDO                          REPORTED BY SPOTTERS.

1230 AM    ATHENS                    LA   FLASH FLOODS
05/15/03   CLAIBORNE                      BRIDGES ROAD CLOSED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

20
Local storm report, May 15, 1:40 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
140 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    FOUKE                     AR   .88 INCH HAIL
05/13/03   MILLER                         REPORT FROM GENERAL PUBLIC

1140 PM    ATHENS                    LA   1.75 INCH HAIL
05/13/03   CLAIBORNE                      REPORT FROM GENERAL PUBLIC
                                          CORRECT TIME OF REPORT

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSevere Thunderstorm WarningSHVLincoln60 min
May 14, 7:06 PM CDTSevere Thunderstorm WarningSHVBienville39 min
May 14, 7:34 PM CDTSevere Thunderstorm WarningSHVJackson56 min
May 14, 7:58 PM CDTSevere Thunderstorm WarningSHVOuachita62 min
May 14, 8:12 PM CDTSevere Thunderstorm WarningSHVCaldwell, Winn63 min
May 14, 8:14 PM CDTFlash Flood WarningSHVOuachita3 hr
May 14, 9:08 PM CDTFlash Flood WarningSHVJackson4 hr
May 14, 10:08 PM CDTTornado WarningSHVCaddo52 min
May 14, 10:40 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln65 min
May 14, 10:51 PM CDTSevere Thunderstorm WarningSHVBossier54 min
May 14, 10:54 PM CDTSevere Thunderstorm WarningSHVOuachita51 min
May 14, 10:56 PM CDTSevere Thunderstorm WarningSHVCaddo64 min
May 14, 11:21 PM CDTSevere Thunderstorm WarningSHVWebster54 min
May 14, 11:31 PM CDTFlash Flood WarningSHVOuachita6 hr
May 15, 1:05 AM CDTSevere Thunderstorm WarningSHVWinn55 min

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.